Alert archive / California / High Surf Advisories in 2009

High Surf Advisory 3, NWS Eureka, CA

February 11, 2009

NWS Eureka, CA issued this high surf advisory at Feb 11, 2009, 7:30 PM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2009, 7:30 PM PST (03:30 UTC)
Expired
Feb 12, 2009, 2:00 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS46 KEKA 120330
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
730 PM PST WED FEB 11 2009

CAZ001-002-121000-
/O.CAN.KEKA.SU.W.0001.000000T0000Z-090212T0400Z/
/O.NEW.KEKA.SU.Y.0003.090212T0330Z-090212T1000Z/
REDWOOD COAST-MENDOCINO COAST-
730 PM PST WED FEB 11 2009

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 AM PST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA GENERATED A
LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
COAST. THE SWELL PEAKED NEAR 25 FEET EARLIER THIS AFTERNOON AND
WILL CONTINUE TO SUBSIDE THROUGH THE NIGHT. BREAKER HEIGHTS OF 21 TO
23 FT ALONG NORTHWEST FACING BEACHES WILL DIMINISH THROUGH THE
EVENING AND OVERNIGHT HOURS.

THOSE PLANNING ON VISITING AREA BEACHES ARE ADVISED TO STAY CLEAR
OF THE SURF ZONE AND AVOID JETTIES AND LOW LYING AREAS ADJACENT
TO THE BEACH.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 11, 3:00 PM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Feb 11, 3:00 PM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST WED FEB 11 2009

.SYNOPSIS...LOW PRESSURE SYSTEM OFF THE CENTRAL OREGON COAST WILL
MOVE SOUTHEAST TOWARDS INTERIOR CENTRAL CALIFORNIA TONIGHT. WEAK
HIGH PRESSURE WILL BRIEFLY BUILD OVER NORTHERN CALIFORNIA THURSDAY.
THE NEXT STORM SYSTEM SHOULD REACH THE REGION ON FRIDAY.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY...BANDS CIRCULATION AROUND A
LOW PRESSURE SYSTEM CURRENTLY JUST OFFSHORE THE OR/CA BORDER WILL
CONTINUE TO GENERATE SCATTERED TO NUMEROUS SHOWERS OVER NW
CALIFORNIA TONIGHT. THE SHOWER ACTIVITY WILL WIND DOWN THROUGH THE
NIGHT AS THE LOW PRESSURE MOVES INLAND. HAVE CANCELLED THE WINTER
WEATHER ADVISORY FOR THE INTERIOR ZONES SINCE WIDESPREAD SNOW
ACCUMULATIONS SHOULD REMAIN BELOW 2 INCHES.

THE NEXT WINTER WEATHER PRODUCER IS OBSERVABLE ON WATER VAPOR
IMAGERY AS AN UPPER SHORT WAVE OVER THE GULF OF ALASKA. THIS WAVE
WILL DEEPEN AS IT MOVES ACROSS THE NE PACIFIC TONIGHT AND FORM A
CUT-OFF LOW OFF SHORE OF OREGON LATE THURSDAY MORNING. A FRONT
ASSOCIATED WITH THIS LOW WILL BRING PRECIPITATION TO NW CA LATE
THURSDAY AFTERNOON THROUGH FRIDAY.  THIS LOW WILL BE SLIGHTLY
STRONGER AND COLDER THAN THE CURRENT LOW...SHOULD TRACK SLIGHTLY
NORTHWARD.

DO NOT EXPECT MUCH WARM AIR ADVECTION AHEAD OF THIS STORM. SINCE
THE BULK OF THE PRECIPITATION WILL FALL WITH THE FRONT THURSDAY
NIGHT ANTICIPATED THE SNOW LEVELS TO START FAIRLY LOW...BETWEEN 2000
AND 2500 FEET. COLD AIR WILL QUICKLY FILL IN BEHIND THE FRONT AND
LEVELS WILL LOWER TO NEAR 1000 FEET BY FRIDAY MORNING. RAIN AND SNOW
SHOWERS WILL PURIST THROUGHOUT THE DAY FRIDAY. EXPECT HIGHER SNOW
ACCUMULATIONS WITH THIS STORM AND HAVE ISSUED A WINTER STORM WATCH
FOR TRINITY...INTERIOR DEL NORTE...INTERIOR HUMBOLDT...AND INTERIOR
MENDOCINO COUNTIES. AM LESS CONFIDENT ON MENDOCINO INTERIOR
RECEIVING WARNING LEVEL SNOWS.

THE COAST WILL LIKELY SEE THUNDERSTORMS...HAIL SHOWERS...AND
POSSIBLY A FEW SNOW FLURRIES FRIDAY AS THE LOW NEARS THE COAST. A
WINTER WEATHER ADVISORY MAY BE NECESSARY FOR THE REDWOOD COAST DUE
TO THE TRAVEL IMPACTS OF THIS WINTER WEATHER. TH

.LONG TERM...SATURDAY THROUGH TUESDAY...THE WINTER PATTERN CONTINUES
THROUGH THE FORESEEABLE FUTURE AS A LONG WAVE TROUGH PERSISTS ACROSS
THE EASTERN PACIFIC. ANOTHER SHORT BREAK IN THE ORGANIZED
PRECIPITATION LATE FRIDAY NIGHT THROUGH SATURDAY MORNING. A WARM
FRONT WILL MOVE INTO NORTHERN CALIFORNIA SATURDAY AFTERNOON. COLD
AIR WILL BE TRAPPED IN THE VALLEYS...SO THE PRECIPITATION WILL WILL
START OUT AS SNOW IN MANY OF THE INTERIOR VALLEYS. THE COLD FRONT
WILL MOVE THROUGH SATURDAY NIGHT BRINGING RAIN AND MOUNTAIN SNOW.
THE SNOW LEVELS ARE EXPECTED TO REMAIN BETWEEN 2000 AND 3000 FT
THROUGH NEXT WEEK GIVE OR TAKE 1000 FT AT VARIOUS SHORT INTERVALS.

&&

.AVIATION...
MAINLY MVFR CONDITIONS IN SHOWERS ACROSS THE COASTAL AIR TERMINALS
TODAY WHILE INTERIOR SITES ARE REMAINING MAINLY VFR IN CLOUDS AND
LIGHTER SHOWERS.  SOME INTERIOR AIR SITES AT HIGHER ELEVATIONS MAY
SEE BRIEF PERIODS OF REDUCED VSBYS DUE TO SNOW SHOWERS THROUGH THE
EVENING HOURS.  ALL SHOWER ACTIVITY SHOULD BEGIN TO DIMINISH
THIS EVENING AND OVERNIGHT AS THE UPPER LOW PRESSURE SYSTEM SLIDES
SOUTH OF THE AREA AND WINDS BECOME MORE NORTHERLY.

&&

.MARINE...THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS
GENERATED A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS
PEAKING AT THIS TIME. THE SWELL IS EXPECTED TO RAMP DOWN TONIGHT
FALLING TO NEAR 12 TO 14 FT LATER THURSDAY MORNING. THE WINDS WILL
ALSO WEAKEN TONIGHT AS THE STORM MOVES FURTHER INLAND. ANOTHER STORM
WILL MOVE THROUGH THURSDAY NIGHT INTO FRIDAY. BEHIND THIS STORM
ANOTHER SWELL TRAIN WILL MOVE THROUGH ON FRIDAY. THE ENP HAS THIS
SWELL PEAKING NEAR 20 FT. YET ANOTHER STORM WILL BRING HIGH WINDS
AND SEAS TO THE WATERS THROUGH THE WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WATCH IN EFFECT ZONES...003...004...076
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

HIGH SURF WARNING ZONES...001...002 UNTIL 8 PM PST THIS EVENING.

HAZARDOUS SEAS WARNING ALL WATERS.

SMALL CRAFT ADVISORY FOR WINDS PT ST GEORGE TO CAPE MENDOCINO
OUT 60 NM.

SMALL CRAFT ADVISORY FOR WINDS CAPE MENDOCINO TO PT ARENA FROM 10
TO 60 NM.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 11, 2:47 PM PST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
247 PM PST WED FEB 11 2009

CAZ001-002-122300-
REDWOOD COAST-MENDOCINO COAST-
247 PM PST WED FEB 11 2009

...HIGH SURF WARNING IN EFFECT UNTIL 8 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM CURRENTLY IMPACTING NORTHWEST CALIFORNIA HAS GENERATED
A LARGE AND LONG PERIOD NORTHWESTERLY SWELL THAT IS IMPACTING THE
REDWOOD COAST. THE SWELL IS EXPECTED TO PEAK NEAR 25 FEET OVER THE
NEXT FEW HOURS. BREAKER HEIGHTS OF 28 TO 32 FT ARE EXPECTED...ESPECIALLY
ALONG NORTHWEST FACING BEACHES. THE SWELL WILL SUBSIDE
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED

CAZ003-076-122300-
NORTH COAST INTERIOR-MENDOCINO INTERIOR-
247 PM PST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

ANOTHER COLD PACIFIC STORM WILL BRING RAIN AND SNOWFALL TO INTERIOR
PORTIONS OF NORTHWEST CALIFORNIA. THERE EXISTS HIGH POTENTIAL OF
HEAVY SNOWFALL THAT WOULD IMPACT RESIDENTS AND TRAVELERS LATE
THURSDAY THROUGH FRIDAY NIGHT ACROSS THESE AREAS.

CAZ004-122300-
UPPER TRINITY RIVER-
247 PM PST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...WINTER STORM WATCH IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

ANOTHER COLD PACIFIC STORM WILL BRING RAIN AND SNOWFALL TO INTERIOR
PORTIONS OF NORTHWEST CALIFORNIA. THERE EXISTS HIGH POTENTIAL OF
HEAVY SNOWFALL THAT WOULD IMPACT RESIDENTS AND TRAVELERS LATE
THURSDAY THROUGH FRIDAY NIGHT ACROSS THESE AREAS.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 3:11 AM PSTHazardous Seas WatchEKA10 hr
Feb 12, 3:11 AM PSTSmall Craft Advisory for Hazardous SeasEKA30 hr
Feb 12, 4:12 AM PSTWinter Storm WarningEKA48 hr
Feb 12, 4:12 AM PSTWinter Weather AdvisoryEKA48 hr
Feb 12, 4:26 AM PSTHigh Surf AdvisoryEKA41 hr
Feb 12, 1:35 PM PSTHazardous Seas WarningEKA68 hr

Nearby

High Surf Advisories in California, 2009Every high surf advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.